Article Text

Download PDFPDF

High incidence of hepatotoxicity of isoniazid treatment for tuberculosis chemoprophylaxis in patients with rheumatoid arthritis treated with methotrexate or sulfasalazine and anti-tumour necrosis factor inhibitors
Free
  1. J Vanhoof1,
  2. S Landewe1,
  3. E Van Wijngaerden2,
  4. P Geusens3
  1. 1Clinical Research Centre for Bone and Joint Diseases, Biomedical Research Institute, Limburg University Centre, Diepenbeek, Belgium
  2. 2Department of Internal Medicine/Infectious Diseases, University Hospitals Leuven, Leuven, Belgium
  3. 3Department of Rheumatology, Academisch Ziekenhuis, Maastricht, The Netherlands
  1. Correspondence to:
    Dr P Geusens
    Biomedical Research Institute, Limburgs Universitair Centrum, 3590, Diepenbeek, Belgium; piet.geusensping.be

Statistics from Altmetric.com

Tumour necrosis factor (TNF) inhibition is a major breakthrough in the treatment of rheumatoid arthritis (RA). Infliximab, etanercept, and adalimumab are available TNF inhibitors that have been used and investigated extensively in RA.1–3 Reactivation of latent tuberculosis (TB) during anti-TNF treatment has been reported and therefore recommendations are made to screen patients for latent TB before starting TNF blocking agents.4

However, treatment with isoniazid (INH) can result in severe adverse effects. The two most important untoward effects of INH treatment are hepatitis and peripheral neuropathy. Peripheral neuritis associated with INH treatment can be reduced by the prophylactic administration of vitamin B6 (pyridoxine) 250 mg/week. INH associated hepatotoxicity can be severe and life threatening, with a death rate of 10%.5

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.